Tornadoes · United States · Texas · 2022
EF1 tornado, Westover Hills to Keller Goode Arpt, Texas, December 13, 2022
From Westover Hills to Keller Goode Arpt, this EF1 tornado ran 0.2 miles across Tarrant County on December 13, 2022, touching down at 8:14 AM CST and reaching 40 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 13, 2022
- Touchdown
- 8:14 AM CST (14:14 UTC)
- Lifted
- 8:16 AM CST (14:16 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Tarrant County
- Touchdown point
- 32.794, -97.410
- Lift-off point
- 32.797, -97.409
- Record number
- 2212130814-01
The damage survey
1 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A tornado outbreak occurred in the morning hours of December 13th resulting in 16 tornadoes across the northern half of the CWA; generally all along and north of Interstate 20. A total of 4 tornadoes were rated EF-2, and 9 people were injured, but none sustained life saving injuries. The most injuries occurred in the Grapevine tornado in Tarrant County. In addition to the tornadoes, one storm produced hail up to the size tennis balls in Rockwall County.
A supercell embedded within the line of storms moved into the White Settlement/far northwestern Fort Worth area shortly after 8:00 AM. As the storm moved over the NAS JRB, video evidence shows a tornado developed near the control tower. Damage was observed to a metal warehouse building where the metal roof was peeled off and scattered across the taxiway. The tornado continued to track northeast damaging a fitness facility before dissipating just south of the commissary near the food court. The heaviest of the damage occurred to the fitness facility, where most of the sunshades were ripped off. Additional damage was observed to trees along the path of the tornado. Maximum estimated winds were 75 mph.
The parent mesocyclone that impacted the NAS JRB continued moving off to the northeast, developing another tornado that mainly impacted the Marion Sansom Park. Damage was confined to trees, with a few trees snapped near the top of the trunk. The tornado crossed Roberts Cut Off Rd, causing more tree damage and minor fence damage before dissipating as it entered the city of Sansom Park. Maximum estimated winds were 105 mph.
Video evidence was received of a brief, EF0 tornado that crossed over the train tracks at the railyard east of Blue Mound Road and north of Meacham Blvd. The tornado knocked over a few rail cars. A few broken branches were noted east of the railyard. Maximum estimated winds were around 70 mph.
An EF-1 tornado with maximum winds of 90 mph developed just west of Davis Blvd on Sayer Ln in North Richland Hills, causing damage to residential properties. Roof damage was observed, along with damage to trees, as the tornado moved to the northeast. Notable roof damage occurred to several businesses along Davis Blvd before moving over the NRH Tipps Canine Hollow Dog Park. The tornado crossed Northfield Park then moved into another residential neighborhood where additional tree and shingle damage was observed. The tornado crossed Precinct Line just north of Lavaca Trl and dissipated as it reached W. McDonwell School Rd.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Dec 13, 5:54 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 13, 5:54 AM CST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 554 AM CST Tue Dec 13 2022 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Tonight/ A cold front is currently moving across the western CWA with numerous thunderstorms developing on and ahead of it. Storms have been low topped, but with plenty of shear to work with, most are rotating. The ingredient that is somewhat lacking is instability but thus far a few storms have managed to reach severe criteria. Therefore, we will keep the current Tornado Watch in place through 11 AM. The front should reach the I-35 corridor, north of I-20 between 7 and 8 AM with a steady eastward progression through the morning. Once the front moves though, storms will end and clouds will begin to clear. Therefore, most of the forecast area will see the sun this afternoon with temperatures staying in the 60s. Temperatures tonight will be much cooler than the past few days with lows ranging from the upper 30s in the northwest to around 50 in the southeast zones. 79 && .LONG TERM... /Issued 327 AM CST Tue Dec 13 2022/ /Wednesday Onward/ Weather Summary: The long term period will feature well below normal temperatures across North and Central Texas. The rest of the work week will be rain-free, but low rain chances return to the forecast this weekend and early next week. Wednesday will feel more like mid December as the upper low continues to translate toward the Great Lakes and a cooler and drier airmass filters in. It will also likely be the warmest day through the weekend with highs in the 50s and low 60s. The passage of another cold front on Thursday will bring a reinforcing shot of cold air, resulting in highs in the upper 40s across North Texas and mid 50s across Central Texas through the weekend. The combination of clear skies and light winds each night will promote efficient radiational cooling and allow temperatures to fall into the upper 20s across the Big County and 30s elsewhere. The upper low is expected to stall over the Great Lakes region through the first half of the weekend before progressing towards the northeast, keeping North and Central Texas beneath persistent northwest flow and generally precip-free. However, there are some indications low rain chances may return across portions of Central Texas on Saturday as a surface low develops along the Texas Coast. The highest PoPs will likely be confined south and east of the region on Saturday, but PoPs should increase Sunday night into Monday as a shortwave approaches from the west/southwest. There is still uncertainty among guidance on the evolution and timing of these two features, which could potentially result in a brief period of wintry precipitation, so have opted to stick closely to the NBM on PoPs and temperatures and keep the mention of wintry precip out of the forecast until there is better agreement. Garcia && .AVIATION... /NEW/ /12Z TAFs/ The primary aviation weather concern will be the thunderstorms that are currently approaching the TAF sites from the west along and ahead of a cold front. We anticipate storms to reach the Metroplex TAF sites by 13Z and exit to the east between 15 and 16Z. Waco will see storms in the 14 to 16Z time frame. Once the cold front moves through, west winds will bring drier air into the region with MVFR ceilings lifting and scattering out by midday. VFR conditions will prevail at all TAF sites this afternoon and tonight with increasing mid and high clouds associated with the approach of a shortwave from the west. A strong and gusty south wind to start the TAF cycle will turn to the west behind the front and remain westerly through the afternoon. Wind speeds will steadily decrease through the afternoon, so any crosswind issues should be brief. The wind will likely become a bit more southwesterly this evening before shifting to the northwest by midday Wednesday. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 69 47 58 37 51 / 100 5 0 0 0 Waco 72 46 61 34 55 / 100 10 5 0 0 Paris 65 45 56 35 48 / 100 5 10 0 0 Denton 68 42 56 32 50 / 100 0 0 0 0 McKinney 67 45 56 34 49 / 100 5 0 0 0 Dallas 69 49 57 38 51 / 100 5 0 0 0 Terrell 69 47 59 36 51 / 100 5 5 0 0 Corsicana 72 50 61 39 55 / 100 10 10 0 0 Temple 73 47 61 35 57 / 80 10 0 0 0 Mineral Wells 69 42 56 32 50 / 60 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Dec 13, 5:59 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 559 AM CST Tue Dec 13 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 559 AM CST Tue Dec 13 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Numerous thunderstorms are expected along and ahead of an eastward moving cold front today. Some of these storms will be capable of producing damaging wind gusts, some hail and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible across most of North and Central Texas today.
In the hours before
Local storm report, Dec 13, 7:23 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
723 AM CST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM TSTM WND DMG 4 SE MILLSAP 32.70N 97.96W
12/13/2022 PARKER TX LAW ENFORCEMENT
REPORT OF 18 WHEELERS BLOWN OVER AT I-20 AND
BROCK HWY.
&&
MASLocal storm report, Dec 13, 7:36 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 AM CST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG 1 SSE DECATUR 33.22N 97.59W
12/13/2022 WISE TX EMERGENCY MNGR
REPORT OF OVERTURNED SEMI ON 287 IN DECATUR.
&&
MASLocal storm report, Dec 13, 7:43 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
743 AM CST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM TSTM WND DMG 5 SE JACKSBORO 33.17N 98.11W
12/13/2022 JACK TX EMERGENCY MNGR
REPORTS OF BARNS DAMAGED ALONG HWY 281 SE OF
JACKSBORO. (TIME IS RADAR ESTIMATED).
&&
MASLocal storm report, Dec 13, 8:12 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
812 AM CST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM TSTM WND DMG 6 WSW WEATHERFORD 32.73N 97.87W
12/13/2022 PARKER TX LAW ENFORCEMENT
REPORTS OF MULTIPLE 18 WHEELERS FLIPPED OVER
NEAR I-20 AND DENNIS ROAD. VIDEO OF TREE
DAMAGE ON SOCIAL MEDIA. (TIME ESTIMATED BY
RADAR).
&&
MASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
2.2 hours before the tornado, 12 km from the path. December 13, 2022.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 827 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 405 m²/s²
- 0-3 km storm-relative helicity
- 550 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 10.8
- 0-3 km lapse rate
- 5.5 K/km
Fort Worth, TX (KFWD), 00:00Z
9.8 hours after it, 12 km from the path. December 14, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90790 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Fort Worth Nas (NFW), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 27 km away, was scanning. The volume nearest the touchdown began at 14:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of December 13, 2022
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 13 | 12:13 AM CST | Unrated | Beckham, OK | 0.2 | 40 | |||
| December 13 | 4:24 AM CST | EF1 | Stephens, OK | 0.3 | 50 | $3,000 | ||
| December 13 | 4:51 AM CST | EF2 | Grady, OK | 0.6 | 50 | $75,000 | ||
| December 13 | 5:27 AM CST | EF2 | McClain, OK | 4.9 | 300 | $80,000 | ||
| December 13 | 5:35 AM CST | EF2 | Eastland, TX | 11.1 | 355 | |||
| December 13 | 5:46 AM CST | EF0 | Pottawatomie, OK | 0.6 | 30 | $5,000 | ||
| December 13 | 5:55 AM CST | EF1 | Garvin, OK | 4.2 | 100 | $5,000 | ||
| December 13 | 6:10 AM CST | EF0 | Parker, TX | 1.1 | 50 | |||
| December 13 | 6:31 AM CST | EF1 | Palo Pinto, TX | 3.7 | 230 | |||
| December 13 | 6:59 AM CST | EF2 | Wise, TX | 9.7 | 370 | 2 | ||
| December 13 | 7:00 AM CST | EF0 | Parker, TX | 0.7 | 50 | |||
| December 13 | 7:34 AM CST | EF1 | Erath, TX | 0.7 | 44 | |||
| December 13 | 7:44 AM CST | EF0 | Cooke, TX | 0.4 | 150 | $30,000 | ||
| December 13 | 8:10 AM CST | EF0 | Tarrant, TX | 0.8 | 25 | $50,000 | ||
| December 13 | 8:18 AM CST | EF0 | Tarrant, TX | 0.3 | 25 | $1,000 | ||
| December 13 | 8:34 AM CST | EF1 | Tarrant, TX | 1.9 | 40 | |||
| December 13 | 8:42 AM CST | EF1 | Tarrant, TX | 3.1 | 150 | 5 | ||
| December 13 | 8:49 AM CST | EF1 | Tarrant, TX | 0.8 | 100 | |||
| December 13 | 9:47 AM CST | EF2 | Collin, TX | 17.6 | 225 | 2 | ||
| December 13 | 10:12 AM CST | EF1 | Hunt, TX | 6.6 | 50 | |||
| December 13 | 10:45 AM CST | EF2 | Lamar, TX | 10.2 | 200 | |||
| December 13 | 3:38 PM CST | EF2 | Panola, TX | 9.2 | 460 | $85,000 | ||
| December 13 | 4:36 PM CST | EF2 | Caddo Parish, LA | 3.5 | 700 | 2 | 2 | $500,000 |
| December 13 | 8:23 PM CST | EF3 | Union Parish, LA | 9.1 | 500 | 14 | $1.2 million | |
| December 13 | 10:19 PM CST | EF1 | Franklin Parish, LA | 11.3 | 300 | $270,000 | ||
| December 13 | 10:26 PM CST | EF1 | Rapides Parish, LA | 2.7 | 100 | $40,000 | ||
| December 13 | 10:31 PM CST | EF1 | Rapides Parish, LA | 7.3 | 150 | $75,000 | ||
| December 13 | 11:12 PM CST | EF2 | Sharkey, MS | 1.1 | 250 | 3 | $1.0 million | |
| December 13 | 11:21 PM CST | EF2 | Issaquena, MS | 10.3 | 400 | $410,000 | ||
| December 13 | 11:56 PM CST | EF1 | Humphreys, MS | 3.1 | 200 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.